HYPOTENSION is a risk when therapy with tricyclic antidepressants (TCAs) is administered. 1Severe hypotension is rare with therapeutic doses of TCAs; however, severe hypotension may occur during overdose. 2The risk of hypotension in patients to whom therapeutic doses of TCAs are administered and who undergo general anesthesia seems to be low. A literature search yielded only a single case report in the English language, describing significant hypotension after induction of general anesthesia in a patient undergoing TCA therapy who also had a functioning epidural in place. 3A second case report, in the Spanish-language literature, described a patient to whom TCAs were administered and in whom significant hypotension developed after dosing of an epidural catheter during combined general–epidural anesthesia. 4We report herein a case of vasodilation and hypotension during general anesthesia that we believe was caused by long-term clomipramine therapy. Our case differs from previous cases in that this patient underwent general anesthesia alone, without epidural blockade.
A 57-yr-old man (101 kg, 193 cm) was scheduled to undergo repair of the mitral valve. An echocardiogram revealed severe mitral regurgitation with left ventricular dilation (diastolic dimension of 6.4 cm). Cardiac catheterization revealed a left ventricular ejection fraction of 60%, cardiac output of 6.2 l/min, pulmonary artery pressure of 26/12 mmHg, and pulmonary capillary wedge pressure of 12 mmHg, with a V wave to 18 mmHg. Preoperative blood pressure was 108/70 mmHg, with a pulse of 68 beats/min. The preoperative electrocardiogram was normal. The patient’s medical history included prurigo nodularis, a skin condition, on the lower extremities. He had been treated for 2 yr with clomipramine, 150 mg at bedtime, for pruritus, and he continued this treatment the night before surgery. He was also taking finasteride.
Blood pressure before induction was 105/65 mmHg, and heart rate was 70 beats/min (fig. 1). After placement of a radial artery catheter, general anesthesia was induced with sodium thiopental (250 mg) and fentanyl (250 μg). Intubation of the trachea was facilitated with succinylcholine (100 mg), and anesthesia was maintained with isoflurane. After induction, blood pressure was 105/65 mmHg, and heart rate was 75 beats/min. A pulmonary artery catheter and transesophageal echocardiography probe were inserted. Cardiac output was 5.5 l/min, pulmonary artery pressure was 35/20 mmHg, blood pressure remained at 105/65 mmHg, heart rate was 70 beats/min, and systemic vascular resistance was 1,020 dyne · s · cm−5. Forty-five minutes after induction of anesthesia, systolic blood pressure decreased to 90 mmHg, heart rate was 75 beats/min, cardiac output was 6.5 l/min, and systemic vascular resistance was 680 dyne · s · cm−5. Attempts to increase blood pressure with ephedrine (30 mg total) and phenylephrine (500 μg total) were unsuccessful. Isoflurane was decreased to 0.2% inhaled concentration. A dopamine infusion (10 μg · kg−1· min−1) was initiated without effect. After skin incision and sternotomy, systolic blood pressure decreased precipitously to 55 mmHg, and heart rate decreased from 75 to 60 beats/min. An allergic reaction was considered as the cause of hypotension, although there were no other characteristics of an allergic reaction, such as bronchospasm, flushing, or rash. Multiple boluses of ephedrine (100 mg total), phenylephrine (5 mg total), and epinephrine (1.5 mg total) were administered without significant effects on blood pressure or heart rate. Approximately 4 l crystalloid solution was administered during this period. Cardiac output was noted to be 9.5 l/min, and systemic vascular resistance was 310 dyne · s · cm−5. Heart rate remained at 60 mmHg, and pulmonary artery pressure remained at 35/20 mmHg. Transesophageal echocardiography revealed a hyperdynamic left ventricle with good filling during diastole. A norepinephrine infusion (0.1 μg · kg−1· min−1) was begun with minimal effect on blood pressure or heart rate. Suddenly, third-degree atrioventricular block developed in the patient. At this sign of potential myocardial ischemia, cardiopulmonary bypass was begun.
The mitral valve was repaired. During cardiopulmonary bypass, norepinephrine infusion was continued (0.2 μg · kg−1· min−1) to maintain mean arterial pressure at 30 mmHg. Fentanyl (2 mg) and midazolam (5 mg) were administered, and isoflurane was discontinued. A high-dose opioid-based anesthetic regimen was selected at this point to minimize myocardial depression. No change in blood pressure was noted with these changes in anesthetic management. Before termination of cardiopulmonary bypass, norepinephrine was increased to 0.4 μg · kg−1· min−1, and the patient was successfully weaned from bypass. After bypass, norepinephrine was maintained between 0.2 and 0.8 μg · kg−1· min−1, resulting in a systolic blood pressure of 90–100 mmHg, a heart rate of 115, a cardiac output of 9.2 l/min, and a systemic vascular resistance of 540 dyne · s · cm−5. Surgery was completed, and the patient was transferred to the intensive care unit.
The trachea was extubated the following morning. Further history revealed that before surgery, the patient had experienced noticeable dizziness when standing, which had been attributed by his primary care physician to clomipramine. This, together with a relatively low preoperative blood pressure, led to the presumptive diagnosis of TCA-induced hypotension precipitated by anesthesia. Clomipramine was withheld, and the patient was gradually weaned from norepinephrine. Norepinephrine was discontinued on the third postoperative day. During the first three postoperative days, the patient displayed significant postural hypotension.
Significant hypotension is common in TCA overdose. Although it is rare when TCAs are taken in routine doses, it has been reported at therapeutic serum concentrations. 5TCAs have α adrenoreceptor–blocking properties. 6Clomipramine, the drug used in this case, binds to and blocks α1receptors. 7Although clomipramine also functions as an α2-receptor antagonist, 7a role for α2-receptor activation in clomipramine-induced hypotension was suggested by the finding that yohimbine, an α2-receptor–selective antagonist, increased blood pressure in patients with depression and clomipramine-induced orthostatic hypotension. 8Chronic TCA administration may also lead to hypotension by blocking norepinephrine reuptake into presynaptic nerve terminals. Desmethylclomipramine, the principal metabolite of clomipramine, blocks norepinephrine and serotonin reuptake. 9This may lead to depleted catecholamine reserves in nerve terminals, thereby limiting compensatory hemodynamic responses. In addition, chronic exposure of postsynaptic adrenergic receptors to the high concentrations of norepinephrine produced by reuptake inhibition may cause down-regulation of these receptors, leading to decreased responsiveness to catecholamines. 10
These pharmacologic actions of clomipramine may have led to the features observed in this case. Myocardial depression and vasodilation produced by the general anesthetic agents may have led to compensatory activation of the sympathetic nervous system. When the depleted catecholamine reserves of the sympathetic terminals were exhausted, hypotension may have ensued. The lack of responsiveness of blood pressure to normally effective doses of phenylephrine and epinephrine may have resulted from adrenergic receptor down-regulation and from blockade of the α adrenoreceptor by clomipramine. The lack of significant responses of heart rate to epinephrine may have been because of ß-adrenergic-receptor down-regulation.
This patient’s hypotension was ultimately treated with high doses of norepinephrine. Other treatments, standard in TCA overdose, were not used because the diagnosis of TCA toxicity was not immediately apparent. In this case, cardiopulmonary bypass was a planned event, although early initiation of bypass was precipitated by third-degree atrioventricular block. When cardiopulmonary bypass had been started, it was decided that there was no advantage to be gained by aborting the surgery.
Of note in this case was the lack of dysrhythmias or conduction abnormalities until the patient had significant hypotension. The third-degree atrioventricular block experienced by this patient seemed to be related in part to hypotension because it transiently resolved during an increase in blood pressure. Conduction abnormalities are a key feature of many cases of TCA toxicity, 11and were observed after dosing of the epidural catheter in the patient described by Sprung et al. 4
Finasteride, the other long-term medication used by this patient, encourages hair growth by inhibiting type II 5-α reductase, thereby blocking the conversion of testosterone to 5-α testosterone. 12It is not associated with hypotension.
Long-term TCA use seems to be an infrequent and perhaps underrecognized cause of hypotension during anesthesia. We hypothesize that preoperative postural hypotension may be a risk factor for TCA-related hypotension during anesthesia. It was present in the current patient and in the patient described by Sprung et al. 4